Nikesh Ardeshna, MD
Dr. Ardeshna is the Medical Director of Epilepsy Services for the Erlanger Health System in Chattanooga, Tennessee.
A 22-year-old male with a history of epilepsy diagnosed at age 12 presents to the epilepsy clinic. The patient’s first seizure, which was a generalized tonic–clonic seizure, occurred at age 10. The patient was not started on antiepileptic medication (AED) at that time. The next event, which was also generalized, occurred at age 12. The patient was started on valproic acid. He remained seizure-free for four years and was tapered off valproic acid. At the age of 16, the patient was diagnosed with depression, for which he was started on sertraline. He remained on sertraline until the age of 20, when it was tapered off as his symptoms had gone into remission.
At age 22, the patient was working at a department store. One evening, near the end of his shift, he remembers checking his watch for the time, followed by entering a customer’s purchase on the register. Coworkers noted that the patient left his position at the cash register, though a line of customers was waiting. The patient started walking around the store. When asked what he was doing, the patient claimed he was looking for something. Coworkers initially assumed this was true. About 15 minutes later, he was still walking around the store somewhat aimlessly and had a blank look on his face. A short while later, the patient was seen wandering around the parking lot. When responding to questions, his speech was slow and slurred. Coworkers took him to the local emergency room. During the trip, he was disoriented and kept repeating himself. Laboratory tests included a drug screen, which was negative. An MRI of the brain did not reveal any gross abnormalities. An EEG showed frontally predominant 3–4-Hz generalized sharp waves.
The patient was loaded with IV levetiracetam and started on a maintenance dose of 500 mg bid. A few hours later, the patient returned to his baseline and was discharged. He indicated that he recalled arriving at work for his regular scheduled shift, but only recalled small pieces of time and no specific events near the end of his work shift.
The patient had no further episodes for nearly five months. During the fifth month, the patient’s family requested an urgent follow-up because they noted that the patient was becoming more moody, short-tempered, and argumentative. On evaluation by an epileptologist, the patient denied hearing things, seeing things, or having thoughts of wanting to hurt himself. On further inquiry, the patient reluctantly admitted that he started having spontaneous crying spells about two months ago as well as other days where he would have difficulty controlling his temper in disagreements and tense discussions. Both the patient and his family indicated there had not been any new stressors. The patient was started on a slow upward titration of lamotrigine. He was also referred to a psychiatrist who restarted the patient’s sertraline. At the next four-week follow-up, the patient remained seizure-free, and his mood symptoms had declined. Levetiracetam was gradually decreased and taped off, and lamotrigine was increased to a therapeutic dose. At the subsequent eight-week follow-up, the patient remained seizure-free and denied any mood symptoms.
The correct diagnosis for this patient is primary generalized epilepsy.
Points to consider:
• The overall goals of epilepsy treatment are no seizures and no side effects. The treatment regimen given to this 22-year-old male from the emergency room resulted in side effects.
• Potential side effects of levetiracetam include drowsiness, fatigue, dizziness, mood changes (eg, anger, irritability, and depression), and nasopharyngitis.
• Some AEDs also have indications for mood disorders (eg, valproic acid, lamotrigine, and carbamazepine). These drugs can be useful in epilepsy patients with pre-existing mood disorders or in those who develop mood changes in addition to epilepsy.
Mood disorders in epilepsy patients should be evaluated and treated, as they have a significant impact on quality of life of epilepsy patients.